VOSD Vet

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Ut elit tellus, luctus nec ullamcorper mattis, pulvinar dapibus leo.

Kidney Toxicity (Drug-Induced) in Dogs

Drug-Induced Nephrotoxicity in Dogs

Drug-induced kidney toxicity occurs when medication administered to diagnose or treat another medical condition causes damage to the kidneys. This condition is more frequently observed in dogs compared to cats. While drug-induced kidney toxicity can affect dogs of any age, older dogs are at a higher risk.

Symptoms and Types

Symptoms associated with nephrotoxicity can include:

  • Vomiting
  • Diarrhea
  • Depression
  • Dehydration
  • Loss of appetite (anorexia)
  • Mouth ulcers
  • Bad breath (halitosis)
  • Urinary control issues (polyuria and polydipsia)

Causes

Nephrotoxicity can result from the use of pharmacological agents (or drugs) that disrupt blood flow to the kidneys and impair kidney tubular function. Untreated, this damage to renal tubule cells can progress to tubular necrosis and potentially kidney failure. Risk factors for developing drug-induced nephrotoxicity include dehydration, older age, and fever.

Diagnosis

If drug-induced nephrotoxicity is suspected, a veterinarian may perform a kidney tissue biopsy to confirm kidney failure and determine the appropriate treatment. Additionally, a urine analysis is a valuable diagnostic procedure in such cases.

Treatment

The majority of dogs with drug-induced nephrotoxicity will need to be hospitalized, particularly those experiencing kidney failure. In severe instances, surgery may be necessary.

Living and Management

Upon returning home, it’s crucial to reduce your dog’s activity level and provide a modified diet that is low in protein and phosphorus. Dehydration poses a significant risk for dogs with kidney issues, so it’s important to monitor your pet for any concerning symptoms and promptly inform your veterinarian if any arise. Your vet may administer fluid therapy to help manage dehydration.

Electrolyte panels may need to be conducted every one or two days to assess the severity of azotemia, a condition commonly associated with drug-induced nephrotoxicity. Azotemia involves abnormal levels of nitrogen-containing compounds in the blood, which can indicate kidney dysfunction. Timely monitoring is essential, as dogs with severe azotemia may progress to acute kidney failure within a short span.

Furthermore, drug-induced nephrotoxicity can potentially lead to chronic kidney disease in the months or years following initial treatment. Therefore, it’s crucial to promptly contact your veterinarian if any signs of illness, such as vomiting or diarrhea, reappear.

Prevention

The most effective method to prevent this form of toxicity is to avoid using nephrotoxic drugs altogether. However, if your dog needs such medication, only administer it as directed by your veterinarian. Always consult with your vet before making any adjustments to the dosage and to discuss the potential risks of adverse drug interactions.

Scroll to Top